Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 114, NWS Grand Forks, ND

July 22, 2017Cass County, Traill County, North Dakota; Clay County, Norman County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 22, 2017, 2:37 AM CDT for Cass County, Traill County, North Dakota; Clay County, Norman County, Minnesota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 2:37 AM CDT (07:37 UTC)
Expired
Jul 22, 2017, 3:15 AM CDT
In force
38 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, MN, Norman County, MN, Cass County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 46 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:42 AM CDTTSTM WND GST 602 S Hunter, NDPERSONAL WEATHER STATION

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1988 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS53 KFGF 220737
SVRFGF
MNC027-107-NDC017-097-220815-
/O.NEW.KFGF.SV.W.0114.170722T0737Z-170722T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
237 AM CDT SAT JUL 22 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Clay County in northwestern Minnesota...
  Southern Norman County in northwestern Minnesota...
  Northeastern Cass County in southeastern North Dakota...
  Southeastern Traill County in southeastern North Dakota...

* Until 315 AM CDT.

* At 236 AM CDT, severe thunderstorms were located along a line
  extending from near Caledonia to near Erie, moving southeast at 50
  mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Halstad around 240 AM CDT. 
  Arthur and Hendrum around 245 AM CDT. 
  Hadler around 255 AM CDT. 
  Ada and Prosper around 300 AM CDT. 
  Borup and Brooktree Park around 305 AM CDT. 

Other locations impacted by these severe thunderstorms include West
Argusville and American Crystal Sugar.

This includes Interstate 29 between mile markers 65 and 108.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4713 9749 4746 9708 4732 9608 4686 9685
TIME...MOT...LOC 0736Z 293DEG 42KT 4740 9690 4707 9742 

HAIL...<.75IN
WIND...60MPH
 
$$

TG
2 follow-up statements
454 
WWUS53 KFGF 220746
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
246 AM CDT SAT JUL 22 2017

MNC027-107-NDC017-097-220815-
/O.CON.KFGF.SV.W.0114.000000T0000Z-170722T0815Z/
Clay MN-Norman MN-Cass ND-Traill ND-
246 AM CDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR NORTHWESTERN CLAY...SOUTHERN NORMAN...NORTHEASTERN CASS AND
SOUTHEASTERN TRAILL COUNTIES...

At 245 AM CDT, severe thunderstorms were located along a line
extending from near Halstad to near Amenia, moving southeast at 50
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Public. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Halstad and Hendrum around 250 AM CDT. 
  Hadler around 255 AM CDT. 
  Ada and Prosper around 300 AM CDT. 
  Borup, Argusville and Brooktree Park around 305 AM CDT. 
  Reile's Acres, West Fargo and Harwood around 310 AM CDT. 

Other locations impacted by these severe thunderstorms include West
Argusville.

This includes Interstate 29 between mile markers 65 and 96.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4708 9736 4743 9685 4732 9608 4686 9685
TIME...MOT...LOC 0745Z 293DEG 42KT 4736 9676 4703 9728 

HAIL...<.75IN
WIND...60MPH
 
$$

TG
964 
WWUS53 KFGF 220815
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
315 AM CDT SAT JUL 22 2017

MNC027-107-NDC017-097-220825-
/O.EXP.KFGF.SV.W.0114.000000T0000Z-170722T0815Z/
Clay MN-Norman MN-Cass ND-Traill ND-
315 AM CDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY...SOUTHERN
NORMAN...NORTHEASTERN CASS AND SOUTHEASTERN TRAILL COUNTIES HAS
EXPIRED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been allowed to expire.

LAT...LON 4708 9736 4743 9685 4732 9608 4686 9685
TIME...MOT...LOC 0815Z 293DEG 42KT 4707 9579 4674 9632 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:25 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 21, 11:25 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1125 PM CDT Fri Jul 21 2017

.UPDATE...
Issued at 1125 PM CDT Fri Jul 21 2017

Have one large thunderstorm cell over western Benson County moving
east-southeast. However, it has been weakening slowly. There have
been other storms in southeast ND, but nothing that has held
together for more than a volume scan or so. There is one more
storm in southern Canada that is quite strong, if it holds
together it may move into northeast ND after midnight. So overall
convective threat is fairly isolated at this time.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 341 PM CDT Fri Jul 21 2017

Still many questions in regards to convection thru the night.
Boundary located from Red Lake MN west to near Cooperstown ND. a
bit more east wind north of this boundary from earlier convection
while south winds south of this boundary with temps mid 80s to low
90s. Sfc based cape 3-4k in the RRV but where storms are nr
Cooperstown/Carrington some cap exists and still not certain
storms are rooted in boundary layer yet. Storms east toward GFK
into Crookston was elevated.

Overnight storms that are expected to fire in Manitoba may drop
southeast into NE ND but that again is not certain.

Breezy and cooler Saturday with risk of a few showers or t-storms
in NW MN.

.LONG TERM...(Saturday night through Friday)
Issued at 341 PM CDT Fri Jul 21 2017

Sunday a cool day compared to normal and then next wave with tstm
chance arriving into central/ern ND late Monday aftn and moving
east. For Tues-Fri relatively quite pattern.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1125 PM CDT Fri Jul 21 2017

Convective threat appears to be fairly isolated, so only mentioned
some VCTS for now at the TAF sites. If it gets closer can update
with better timing details. Otherwise, fairly low winds until
Saturday day hours. Ceilings should all be VFR, although guidance
is trying to indicate some fog or low clouds around KBJI toward
morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...Riddle
AVIATION...Godon
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 21 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
445 AM CDT Fri Jul 21 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
445 AM CDT Fri Jul 21 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely this afternoon and evening across
the region. However, details such as coverage, timing, and exact
location are still uncertain. The potential exists for hail up to
2 inches in diameter or greater, winds up to 75 mph, tornadoes,
and localized heavy rainfall.

Heat index values will approach 100 degrees across portions of the
area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The potential exists for scattered severe thunderstorms Saturday
afternoon across the northern Red River Valley and northwest
Minnesota.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this afternoon.

TG

In the hours before

Local storm report, Jul 21, 9:54 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
954 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 S BAGLEY              47.51N 95.40W
07/21/2017                   CLEARWATER         MN   PUBLIC

            NUMEROUS TREES BLOWN DOWN.

&&

VGODON
Special weather statement, Jul 21, 10:31 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1031 PM CDT FRI JUL 21 2017

NDZ038-220415-
Barnes ND-
1031 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BARNES COUNTY UNTIL 1115
PM CDT...

At 1030 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marion, or 23 miles southwest of Valley City, moving northeast at 25
mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Litchville around 1040 PM CDT.
  Hastings around 1055 PM CDT.
  Valley City around 1115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
southeastern North Dakota.

LAT...LON 4663 9843 4664 9844 4675 9844 4700 9812
      4671 9774 4663 9808
TIME...MOT...LOC 0330Z 236DEG 24KT 4668 9834

WJB
Special weather statement, Jul 21, 11:07 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1107 PM CDT FRI JUL 21 2017

NDZ049-052-053-220445-
Sargent ND-Richland ND-Ransom ND-
1107 PM CDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...NORTHWESTERN RICHLAND
AND NORTHWESTERN SARGENT COUNTIES UNTIL 1145 PM CDT...

At 1107 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englevale, or 39 miles south of Valley City, moving east at 35 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Englevale around 1110 PM CDT.
  Elliott around 1115 PM CDT.
  Lisbon around 1125 PM CDT.
  Venlo and Anselm around 1135 PM CDT.
  McLeod around 1145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4628 9801 4628 9803 4642 9803 4662 9716
      4630 9706 4624 9801
TIME...MOT...LOC 0407Z 257DEG 47KT 4635 9797

WJB
Local storm report, Jul 21, 11:32 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1132 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FUNNEL CLOUD     5 N MINNEWAUKAN         48.14N 99.25W
07/21/2017                   BENSON             ND   LAW ENFORCEMENT

&&

WBARRETT
Special weather statement, Jul 22, 12:36 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1236 AM CDT SAT JUL 22 2017

NDZ014-015-026-220600-
Nelson ND-Benson ND-Ramsey ND-
1236 AM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...CENTRAL
NELSON AND SOUTHEASTERN RAMSEY COUNTIES UNTIL 100 AM CDT...

At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bartlett, or 19 miles southeast of Devils Lake, moving east at 35
mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Bartlett around 1240 AM CDT.
  Lakota around 1245 AM CDT.
  Mapes around 1255 AM CDT.
  Michigan around 100 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4809 9865 4813 9794 4783 9796 4784 9852
      4785 9853 4785 9870
TIME...MOT...LOC 0536Z 270DEG 32KT 4800 9849

VG
Special weather statement, Jul 22, 2:18 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
218 AM CDT SAT JUL 22 2017

MNZ001-002-NDZ029-030-038-039-220745-
West Polk MN-Norman MN-Steele ND-Traill ND-Barnes ND-Cass ND-
218 AM CDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORMAN...SOUTHERN POLK...
NORTHERN CASS...TRAILL...NORTHEASTERN BARNES AND SOUTHEASTERN STEELE
COUNTIES UNTIL 245 AM CDT...

At 218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cummings to near Pillsbury. Movement was
southeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Cummings around 220 AM CDT.
  Nielsville around 225 AM CDT.
  Caledonia around 230 AM CDT.
  Shelly around 235 AM CDT.
  Halstad around 240 AM CDT.

Other locations impacted by these storms include American Crystal
Sugar and West Argusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4677 9759 4714 9801 4761 9691 4732 9631
      4715 9671 4715 9683 4711 9682
TIME...MOT...LOC 0718Z 313DEG 33KT 4754 9696 4715 9787

TG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:31 PM CDTSpecial Weather StatementFGFBarnes44 min
Jul 21, 10:49 PM CDTTornado WarningFGFBenson26 min
Jul 21, 11:07 PM CDTSpecial Weather StatementFGFRansom38 min
Jul 21, 11:14 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey46 min
Jul 22, 12:25 AM CDTSevere Thunderstorm WarningFGFEddy27 min
Jul 22, 12:36 AM CDTSpecial Weather StatementFGFNelson24 min
Jul 22, 2:18 AM CDTSpecial Weather StatementFGFCass, Traill27 min
Jul 22, 3:07 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland, Sargent53 min
Jul 21, 8:28 PM CDTSpecial Weather StatementFGFGrant47 min
Jul 22, 3:16 AM CDTSpecial Weather StatementFGFBecker, Clay44 min
Jul 22, 4:00 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin60 min
Jul 22, 4:41 AM CDTSpecial Weather StatementFGFGrant, Wilkin64 min
Jul 22, 4:59 AM CDTSpecial Weather StatementFGFOtter Tail46 min
Jul 22, 5:31 AM CDTAreal Flood AdvisoryFGFOtter Tail119 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.